Blogging with Parkinson's

A personal perspective on Young Onset Parkinson's

Supplementary Sinemet?

4 Comments

I saw my consultant yesterday, and she suggested that I try a low dosage of Sinemet (carbidopa-levadopa) on an “as required” basis. This is an approach that I haven’t come across before, but the way that she presented it made a lot of sense.

Apparently, I have been labouring under a misapprehension, viz. that levadopa “only works for 10 years”. Current medical thinking is that it works for as long as it works (this makes more sense, scientifically), and that its efficacy is dependent on the patient’s dopamine deficit, not on when the patient started to take it. My dopamine levels will inevitably decrease, and – side effects aside – it seems pointless to carry on undermedicated.

If, indeed, I am undermedicated.

I think that the chances are that I am, but we talked about my dystonia (still the most annoying symptom), and there are, it seems, two ways in which dystonia can manifest in Parkinson’s.

  • It can be a symptom of Parkinson’s itself, and so occur when you are undermedicated
  • It can be a side effect of the drugs, and so occur when you are overmedicated

If you are taking a controlled release drug (like my once-a-day ropinirole), it can be difficult to work out which scenario is yours. However, if I add an on-demand Sinemet, I should be able to tell if my dystonia gets better or worse shortly after taking the tablet, and that will allow me to determine which situation I’m in.

I will be seeing my GP soon to get a prescription for Sinemet as recommended by the consultant. It’s almost certainly the first step in what is sure to be a long process of switching drugs from Ropinirole to Sinemet.

You may be wondering about the illustration. It’s nice to have a picture, but the subject didn’t suggest one, so I used my current “work in progress” – a really big canvas featuring a panoramic view – which I was working on yesterday before heading off to the hospital. You can read about the painting on my art blog.

Advertisements

4 thoughts on “Supplementary Sinemet?

  1. Hi Zalamanda,

    I saw your post yesterday about Sinemet (carbidopa-levadopa). I have been taking Sinemet since January of this year after the advice of my Neurologist.

    I too suffer from dystonia… my toes on my right foot curl under whenever I walk. But also at rest they seem to want to cross each other much as you would cross your fingers. I also have tremor in my right hand.

    But my main reason for taking Sinemet was cognitive. It’s hard to describe, it’s like listening to someone speak and wanting to answer but you can’t seem to put your thoughts together and get them out. You’re either fishing for words or you know the words but there is a disconnection… like you’re on a diving board and ready to dive but you can’t and so you just stay there at the edge.

    I would find myself trying to grasp what was being said while the conversation had moved on to the next point of discussion. And it was more than a thing of “well everyone forgets”. This was constant; it felt like my mind was fishing in a black hole at the center of my brain where all my abilities to think and answer as a normal human being was being held hostage. So needless to say, I was frustrated which brought along depression and anxiety and lack of sleep.

    I had heard about the 10 year time span but I you have to live in the present moment. So I started taking Sinemet; and I can honestly say that the only reason I can type this and answer you is because of Sinemet.

    I still have tremor and dystonia and constantly have to think how to walk, sway my arms, back erect, and pick up my feet… I’m trying another drug, taken with Sinemet to try and help with these physical side effects. But I’ll take the side effects as long as I can think and comprehend and speak of what I understand.

    I enjoy your post and am hoping to set up my own site in the near future.

    Thanks,
    Jeff

    • Thank you for your comment, Jeff. Your dystonia sounds not dissimilar to mine, but your absence from your own life is – thankfully – not familiar to me. I am glad that you have found a remedy, and I’m told that that 10 year thing is not necessarily so.

      As to living in the present, it is something that Parkinson’s teaches you, I think. It is one of the reasons that I am following my dream and long-held ambition to paint seriously. However, it does run counter to the experience of parenthood.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s